Hail, Patrick
- When
- April 17, 12:40 PM EST
- Where
- Patrick County, 1 mi E of Stuart
- Measured
- 0.75 in hail
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 36.633, -80.267
Heavy thunderstorm rains washed out several gravel roads in central Grayson County and caused streams 7 miles northwest of Amherst to flash flood.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms during the afternoon of the 17th produced flash flooding and hail up to dime size.Heavy thunderstorm rains washed out several gravel roads in central Grayson County and caused streams 7 miles northwest of Amherst to flash flood.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 17, 11:25 AM EST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 1225 PM EDT WED APR 17 2002 WILL UPDATE SHORTLY TO ADD A SLIGHT CHNACE FOR SHOWERS AND THUNDERSTORMS IN THE FOOTHILL COUNTIES. FCST HIGHLIGHTS... NEAR RECORD HIGHS TODAY. LATEST DSCN: CLUSTER OF SHOWERS WITH SOME THUNDERSTORMS MOVING BY JUST TO THE NORTHWEST MY WEST VIRGINIA COUNTIES. EXPECT MORE SHOWER AND THUNDERSTORM DEVELOPMENT THIS AFTERNOON...WITH THE BEST CHANCES IN MY FAR WESTERN COUNTIES. IN MOST OF MY CWA...BASED ON MODEL FORECAST OF 850 MB TEMPERATURES AND LOW LEVEL THICKNESS...WOULD THINK THAT HIGHS TODAY WOULD FALL A LITTLE SHORT OF THOSE REACHED YESTERDAY AND THOSE IN THE CURRENT FORECAST FOR TODAY. HOWEVER...WITH TEMPERATURES A FEW TO SEVERAL DEGREES HIGHER THAN THOSE FROM 24 HOURS AGO..PLAN TO LEAVE THE FORECAST AS IS FOR NOW. NO MORNING UPDATE PLANNED. 03/MTE EARLY AM DSCN... HIGH AMPLITUDE RIDGE OVER THE ERN CONUS WILL BLOCK APPROACH OF ANY SIGNIFICANT UPPER LEVEL ENERGY TODAY. AS A RESULT...LOWERED POPS TO NO MORE THAN 30 IN THE WEST AND RAISED TEMPS. LL THICKNESSES SUPPORT READINGS NEAR TUESDAYS TMAX AND I WENT FAIRLY CLOSE TO THESE NUMBERS...MAYBE A DEGREE OR TWO LOWER PER INCREASE OF UPPER LEVEL MOISTURE AND RESULTANT CLOUD COVER. MODELS PROG UPPER LEVEL ENERGY TO PENETRATE RIDGE TONIGHT AND THURSDAY...POPS NOT ALL THAT IMPRESSIVE...MOS SHOWING 20-30. ANY CONVECTION THAT DOES FORM WILL BE SLOW MOVING...FCST 0-6KM MEAN WIND LESS THAN 10 KTS. CLOUDS THURSDAY WILL INHIBIT FULL INSOLATION SO STAYED PRETTY CLOSE TO MOS FOR MAX TEMPS. NO SIGNIFICANT AIRMASS CHANGE IS ANTICIPATED UNTIL THE WEEKEND. FRIDAY LOOKS LIKE ANOTHER VERY WARM DAY WITH TMAX IN THE 80S...THEN CLOUDS ROLL IN AHEAD OF A FRONT ON SATURDAY WITH THE THREAT OF SHRA/TSRA AND COOLER TEMPS FOR SATURDAY THRU MONDAY. THE AVN SOLUTION IS TO STALL FRONT JUST SOUTH OF THE FCST AREA SUNDAY WITH WAVES OF LOW PRESSURE AND THREAT OF SHRA FOR BOTH SUNDAY AND MONDAY. RECORD HIGHS TODAY: RNK 82/1976 ROA 91/1976 LYH 92/1896 BLF 83/1976 FCSTID = 11 ROA 89 60 82 58 / 0 20 20 10 LYH 90 59 82 58 / 0 20 20 10 DAN 92 61 84 60 / 0 20 30 10 BLF 80 56 76 55 / 30 30 20 10 LWB 79 56 76 55 / 30 30 20 10 BCB 84 56 79 56 / 20 20 20 10 TNB 79 55 77 55 / 30 30 20 10 .RNK... NC...NONE. VA...NONE. WV...NONE.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1249 PM EDT WED APR 17 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1245 PM ROARING GAP NC 0.88 INCH HAIL
04/17/02 ALLEGHANY NC REPORTED BY COOP
OBSERVER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
108 PM EDT WED APR 17 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0100 PM ROARING GAP NC 0.88 INCH HAIL
04/17/02 ALLEGHANY NC COVERED HWY 21 6 INCHES
DEEP.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
132 PM EDT WED APR 17 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0125 PM 10N WILKESBORO NC 0.88 INCH HAIL
04/17/02 WILKES REPORTED BY SPOTTER.NCZ002-003-019-171830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 135 PM EDT WED APR 17 2002 ...NEARLY STATIONARY THUNDERSTORMS PRODUCING HEAVY RAIN... MODERATE TO HEAVY RAIN RAIN CONTINUES ACROSS FAR NORTHERN WILKES COUNTY...SOUTHEASTERN ALLEGHANY COUNTY AND WESTERN SURRY COUNTY IN NORTH CAROLINA. IT IS ESTIMATED THAT BETWEEN 1 AND 2 INCHES OF RAIN HAS FALLEN IN THE ROARING GAP...TRAPHILL AND DOUGHTON AREAS BETWEEN 1230 PM AND 130 PM. EXPECT RAPID RISES OF CREEKS AND STREAMS IN THIS AREA THROUGH 230 PM. IF THE HEAVY RAIN PERSISTS...A FLASH FLOOD WARNING MAY BE ISSUED. MTE
The Roanoke radar (KFCX), 43 km away, was scanning. The volume nearest the first event began at 17:40 UTC.
2 flash flood, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292315, 5292316, 5292317.